EconPapers    
Economics at your fingertips  
 

Optimal Income Taxation with Unemployment and Wage Responses: A Sufficient Statistics Approach

Kory Kroft, Kavan Kucko, Etienne Lehmann () and Johannes Schmieder

American Economic Journal: Economic Policy, 2020, vol. 12, issue 1, 254-92

Abstract: We derive a sufficient statistics tax formula in a model that incorporates unemployment and endogenous wages to study the shape of the optimal income tax. Key sufficient statistics are the macro employment response to taxation, the micro and macro participation response to taxation, and the wage-moderating effect of tax progressivity. We empirically implement the tax formula by estimating the micro and macro elasticities using policy variation from the United States. Our results suggest that the optimal tax more closely resembles a negative income tax than an earned income tax credit relative to the case where unemployment and wage responses are ignored.

JEL-codes: E24 H21 H23 H24 H31 J22 J31 (search for similar items in EconPapers)
Date: 2020
Note: DOI: 10.1257/pol.20180033
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
https://www.aeaweb.org/doi/10.1257/pol.20180033 (application/pdf)
https://www.aeaweb.org/doi/10.1257/pol.20180033.data (application/zip)
https://www.aeaweb.org/doi/10.1257/pol.20180033.appx (application/pdf)
https://www.aeaweb.org/doi/10.1257/pol.20180033.ds (application/zip)
Access to full text is restricted to AEA members and institutional subscribers.

Related works:
Working Paper: Optimal Income Taxation with Unemployment and Wage Responses: A Sufficient Statistics Approach (2017) Downloads
Working Paper: Optimal Income Taxation with Unemployment and Wage Responses: A Sufficient Statistics Approach (2017) Downloads
Working Paper: Optimal Income Taxation with Unemployment and Wage Responses: A Sufficient Statistics Approach (2016) Downloads
Working Paper: Optimal Income Taxation with Unemployment and Wage Responses: A Sufficient Statistics Approach (2015) Downloads
Working Paper: Optimal Income Taxation with Unemployment and Wage Responses: A Sufficient Statistics Approach (2015) Downloads
Working Paper: Optimal Income Taxation with Unemployment and Wage Responses: A Sufficient Statistics Approach (2015) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:aea:aejpol:v:12:y:2020:i:1:p:254-92

Ordering information: This journal article can be ordered from
https://www.aeaweb.org/journals/subscriptions

Access Statistics for this article

American Economic Journal: Economic Policy is currently edited by Matthew Shapiro

More articles in American Economic Journal: Economic Policy from American Economic Association Contact information at EDIRC.
Bibliographic data for series maintained by Michael P. Albert ().

 
Page updated 2020-05-24
Handle: RePEc:aea:aejpol:v:12:y:2020:i:1:p:254-92